Alert archive / New Jersey / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 120, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 16, 2009, 5:11 PM EDT for New Castle County, Delaware; Gloucester County, Salem County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2009, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 16, 2009, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties New Castle County, DE, Gloucester County, NJ, Salem County, NJ
The radar
The Philadelphia radar (KDIX), 99 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPHI 162111 SVRPHI DEC003-NJC015-033-162200- /O.NEW.KPHI.SV.W.0120.090716T2111Z-090716T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 511 PM EDT THU JUL 16 2009 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEW CASTLE COUNTY IN NORTHERN DELAWARE... THIS INCLUDES THE CITY OF WILMINGTON... WEST CENTRAL GLOUCESTER COUNTY IN SOUTHERN NEW JERSEY... NORTH CENTRAL SALEM COUNTY IN SOUTHERN NEW JERSEY... * UNTIL 600 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHLAND...OR 6 MILES NORTHWEST OF WILMINGTON...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TALLEYVILLE AROUND 520 PM EDT... WILMINGTON AROUND 525 PM EDT... CARNEYS POINT AROUND 540 PM EDT... BECKETT AROUND 555 PM EDT... LAT...LON 3978 7572 3983 7566 3978 7528 3963 7537 TIME...MOT...LOC 2111Z 281DEG 15KT 3979 7560 $$ SZATKOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:29 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 16, 3:29 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 329 PM EDT THU JUL 16 2009 .SYNOPSIS... WEAK LOW PRESSURE WILL DRIFT OFF TO THE EAST TONIGHT. ANOTHER AREA OF LOW PRESSURE IS FORECAST TO DEVELOP AS IT MOVES IN FROM THE SOUTHWEST FRIDAY. THIS LOW WILL MOVE ACROSS OUR AREA FRIDAY NIGHT AND HEAD OFF TO THE NORTHEAST SATURDAY. THE COLD FRONT TRAILING FROM THIS LOW WILL BECOME ALMOST STATIONARY TO OUR SOUTH AND EAST WELL INTO NEXT WEEK AS HIGH PRESSURE ATTEMPTS TO PUSH IN FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... TODAYS DAYTIME HEATING IS KICKING OFF A ROUND OF SCATTERED SHOWERS AND TSTMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, BUT AN ISOLATED STRONG STORM COULD APPROACH SEVERE CRITERIA, ESPECIALLY IN OUR NORTHERN AREAS. THE ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET AND SHOULD BE OVER BY OR SHORTLY AFTER MIDNIGHT. IT FINALLY FEELS LIKE SUMMER TODAY WITH HIGHS IN THE 80S TO LOW 90S AND DEW POINTS IN THE 60S. OVERNIGHT LOWS WILL REMAIN ON THE MILD SIDE, RANGING FROM THE UPPER 50S IN THE POCONOS TO THE LOWER 70S SOUTHERN AND URBAN AREAS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... FRIDAY WILL START OUT DRY, AND FOR MANY SECTIONS WILL REMAIN THAT WAY FOR MUCH OF THE DAY. AN APPROACHING AND DEVELOPING LOW PRESSURE SYSTEM WILL BRING SHOWERS AND TSTMS FROM THE AFTERNOON INTO THE NIGHT. THEYLL BE MOVING IN FROM THE SOUTHWEST, PROBABLY NOT REACHING OUT NORTHEAST AREAS UNTIL LATE AFTERNOON OR EVENING. MOST OF THE SHOWER/TSTM ACTIVITY WILL OCCUR EARLY FRIDAY NIGHT AS THE LOW PRESSURE SYSTEM CROSS OUR AREA. STRONG STORMS AND HEAVY RAIN ARE POSSIBLE UNTIL AROUND MIDNIGHT. THE ACTIVITY WILL BE DIMINISHING FROM SOUTHWEST TO NORTHEAST AFTER MIDNIGHT. BY DAYBREAK, MOST OF THE SHOWERS WILL BE OVER, BUT COULD STILL BE A LINGERING SHOWER IN THE NORTH SATURDAY MORNING. WITH CAA PUSHING IN SATURDAY, CANT RULE OUT THE POSSIBILITY FOR ADDITIONAL POP UP SHOWERS OR TSTMS, SO WILL CARRY CHC AND SLGT CHC POPS INTO THE EVENING HOURS. THAT ACTIVITY SHOULD END BY MIDNIGHT WITH PARTIAL CLEARING SETTING IN DURING THE EARLY MORNING HOURS. FRIDAY WILL BE ANOTHER WARM HUMID DAY WITH HIGHS MAINLY IN THE 80S. LOWS FRIDAY NIGHT WILL ONCE AGAIN BE MAINLY IN THE 60S. HIGHS ON SATURDAY WILL BE SLIGHTLY LOWER WITH READINGS IN THE MID 70S TO MID 80S. RELATIVE HUMIDITIES WILL ALSO BE DOWN A BIT. AS COOLER AIR WILL MOVES IN, LOW TEMPERATURES SATURDAY NIGHT WILL DROP INTO THE MID 50S TO MID 60S. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE MODEL GUIDANCE CONTINUES TO INDICATE A RATHER AMPLIFIED UPPER-LEVEL TROUGH SETTLING ACROSS THE EASTERN U.S. HOWEVER, THERE STILL REMAINS SOME UNCERTAINTY ON HOW QUICKLY THIS FEATURE BREAKS DOWN AS IT LIFTS NORTHEASTWARD DURING NEXT WEEK. THE GFS CONTINUES TO RETROGRADE THE ATLANTIC HIGH FASTER THAN OTHER MODELS. THIS WOULD FLATTEN THE TROUGH BY MIDWEEK. THE ECMWF IS SLOWER AND WEAKER WITH MIGRATING THE HIGH TO THE WEST. THIS WOULD MEAN THAT THE TROUGH WOULD MAINTAIN ITSELF LONGER, PROBABLY THROUGH MUCH OF NEXT WEEK. BASICALLY, WE WILL STAY WITH CONTINUITY. THE FRONTAL BOUNDARY IS FORECAST TO REMAIN JUST OFF TO THE SOUTH AND EAST OF OUR FORECAST AREA. WE WILL KEEP SLIGHT CHANCE TO CHANCE POPS THROUGH THE PERIOD. OBVIOUSLY, THE ENTIRE FORECAST PERIOD WILL NOT BE WET. BUT THE THREAT WILL EXIST FOR SHOWERS OR THUNDERSTORMS WELL INTO THE WEEK. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. WEAK WARM AIR ADVECTION TRIGGERED SOME HIGHER LEVEL CLOUDS TO STREAM ACROSS MOST OF THE EIGHT TAF SITES THIS AFTERNOON. A WEAK FRONTAL BOUNDARY WILL SLOWLY MOVE THROUGH THE REGION FROM WEST TO EAST WHICH MAY PRODUCE A FEW SHOWERS AND SCATTERED THUNDERSTORMS THIS AFTERNOON. HAVE PLACED CB IN ALL TAF SITES WITH KRDG, KABE, AND KACY HAVING A BETTER CHANCE OF RECEIVING A VICINITY SHOWER BASED ON RADAR. THE SEABREEZE FRONT HAS BEEN ABLE TO PROPAGATE FAR ENOUGH INLAND THAT CURRENT RADAR TRENDS SHOWED AN ISOLATED SHOWER NEAR KACY. VISIBLE SATELLITE IMAGERY SHOWS A VAST AREA OF STRATOCUMULUS INITIATING IN CENTRAL PENNSYLVANIA AND SOUTHWESTERN NEW JERSEY. THIS WILL CONTINUE THROUGH THE EVENING HOURS WITH SOME OF THE CLOUDS CONSOLIDATING INTO CUMULONIMBUS. THIS SHOULD CONTINUE INTO THE EVENING BEFORE WE LOSE THE EFFECTS OF THE DAYTIME HEATING. TAFS WILL REMAIN MOSTLY VFR THROUGH THE OVERNIGHT HOURS WITH A LIGHTENING SOUTHWEST WIND BECOMING LIGHT AND VARIABLE. EARLY MORNING HAZE MAY AFFECT KMIV FOR A FEW HOURS BUT EVERYWHERE ELSE SHOULD REMAIN WITHOUT RESTRICTIONS. OUTLOOK... WEAK FRONTAL BOUNDARY WILL PUSH THROUGH THE REGION TONIGHT AND ULTIMATELY STALL JUST TO OUR SOUTH AND EAST. MULTIPLE WAVES OF LOW PRESSURE WILL RIDE ALONG THIS FRONT THROUGH THE WEEKEND ENHANCING THE CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... WEAK FRONTAL BOUNDARY WILL PUSH THROUGH ON LATE TONIGHT AND INTO FRIDAY MORNING. THIS BOUNDARY WILL STALL TO THE SOUTH AND EAST THROUGH A BETTER PART OF THE WEEKEND. LOW PRESSURE SYSTEMS WILL CONTINUALLY FORM AND MOVE NORTHEAST ALONG THIS FRONT. IN PARTICULAR, A LOW PRESSURE SYSTEM ON SATURDAY WILL RIDE ALONG THIS BOUNDARY BUT THE UNKNOWN ASPECT WOULD BE THE POSITION OF THE LOW AS IT PROGRESSES. IF THE LOW STAYS OFFSHORE THEN THE WINDS WILL SWING FROM A PREDOMINANTLY SOUTHERLY DIRECTION TO A WEST AND THEN A NORTHWEST DIRECTION. IF THE LOW STAYS OVER LAND THEN THE SHIFT BECOMES NORTHEASTERLY. RIGHT NOW THE THINKING IS THAT THE LOW WILL REMAIN OFFSHORE ENOUGH TO SEE THE WESTERLY FLOW. WAVES ARE EXPECTED TO CLIMB TO 5 FEET WELL OFFSHORE. HOWEVER, THEY SHOULD REMAIN BELOW SMALL CRAFT OVER THE WATERS FOR THE WEEKEND AND EARLY NEXT WEEK AS WINDS REMAIN BETWEEN 10 TO 15 KNOTS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...RPW NEAR TERM...RPW SHORT TERM...RPW LONG TERM...RPW AVIATION...HEAVENER/STAUBER MARINE...HEAVENER/STAUBER
Hazardous weather outlook, Jul 16, 4:20 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT THU JUL 16 2009 NJZ001-007>010-012-013-015-PAZ054-055-060>062-067>069-170830- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- MERCER-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY- BUCKS- 420 AM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP TODAY, ESPECIALLY THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS COULD BECOME LOCALLY STRONG TO SEVERE WITH GUSTY WINDS AND HAIL. IN ADDITION, FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ014-016>027-PAZ070-071-170830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- 420 AM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-170830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 420 AM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 3:15 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT THU JUL 16 2009 DEZ001-NJZ016-017-162015- GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ- 315 PM EDT THU JUL 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT GLOUCESTER...NEW CASTLE AND SALEM COUNTIES... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF WILMINGTON...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SALEM AROUND 320 PM...WOODSTOWN... ALLOWAY...SWEDESBORO AROUND 335 PM...MULLICA HILL AROUND 345 PM... ELMER...OLIVET AND GLASSBORO AROUND 400 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. SZATKOWSKI
Special weather statement, Jul 16, 5:01 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 501 PM EDT THU JUL 16 2009 DEZ001-NJZ016-017-162230- GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ- 501 PM EDT THU JUL 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT GLOUCESTER...NEW CASTLE AND SALEM COUNTIES... AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WILMINGTON...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WILMINGTON... EDGEMOOR AROUND 515 PM...PENNS GROVE...CARNEYS POINT AROUND 530 PM... BECKETT...SWEDESBORO AROUND 545 PM...WOODSTOWN AND MULLICA HILL AROUND 600 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. SZATKOWSKI
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:56 PM EDT | Severe Thunderstorm Warning | PHI | Gloucester, Salem | 64 min |
| Jul 16, 6:42 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden | 63 min |
| Jul 16, 7:05 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Mercer, Monmouth, Ocean | 70 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2009Severe Thunderstorm Warnings in Delaware, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.